New Mexico, 2018

Tornadoes and Flash Flood in New Mexico, May 23, 2018

May 23, 2018 · NWS ABQ · 21 events in 8 counties and zones

For a third day in a row, and potentially the most widespread, severe weather impacted eastern New Mexico on May 23, 2018 as a strong dry line shifted east across the high plains. Showers and thunderstorms fired up just east of the central mountain chain by the mid to late afternoon hours then moved eastward on to the high plains through the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

For a third day in a row, and potentially the most widespread, severe weather impacted eastern New Mexico on May 23, 2018 as a strong dry line shifted east across the high plains. Showers and thunderstorms fired up just east of the central mountain chain by the mid to late afternoon hours then moved eastward on to the high plains through the early evening. A very impressive supercell storm over far southwestern Chaves County produced two tornadoes and large hail. Other storms in the area also produced severe hail and funnel clouds before merging into a large cluster of strong storms near Roswell. Another very impressive, long duration supercell storm over western San Miguel County produced torrential rainfall, flooding, high winds, and very large hail near Tecolotito and Anton Chico. Several other storms across the eastern plains were strong to severe with heavy rain, hail, and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 11:00 AM MST, 2 hours earlier.

Area forecast discussion, May 23, 11:00 AM MST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 PM MDT Wed May 23 2018

.AVIATION...
18Z TAF CYCLE
MVFR low cigs over eastern NM are slowly clearing as mixing begins
and convection starts firing along the east slopes of the central mt
chain. SHRA/TSRA will move northeast around 20 kt as they progress
into the eastern plains. TSRA may become strong to locally severe
with large hail, high winds, torrential rainfall, and frequent cloud
to ground lightning strikes. The greatest potential for severe will
stretch from near KTCC to KROW eastward. Low clouds will redevelop
again tonight along and east of the central mt chain in the wake of
the storm activity. Confidence however is not as high on coverage
of clouds and potential IFR impacts.

Guyer

&&

.PREV DISCUSSION...300 AM MDT Wed May 23 2018...
.SYNOPSIS...
Gulf moisture will remain in place across eastern New Mexico today,
resulting in another round of scattered afternoon and evening
thunderstorms. West of the central mountain chain, very dry air will
keep things dry while temperatures warm slightly above yesterday's
readings. The warming trend continues through the remainder of the
week and into the weekend as a ridge of high pressure builds
overhead. Chances for afternoon and evening thunderstorms will
continue from the south-central mountains eastward on Thursday before
southwest winds send Gulf moisture east of the state Friday.

&&

.DISCUSSION...
Closed upper-low over the northern Great Basin continues to slowly
fill as it lifts northeastward. Southwest flow aloft on the southeast
periphery of this low will once again combine with plentiful low-
level Gulf moisture to result in another round of strong to severe
afternoon and evening thunderstorms in eastern NM today. Effective
bulk shear near 30kts along with higher CAPE values are progged this
afternoon and evening east of the central mountain chain. As a
result, another round of severe hailers is possible east of the
central mountain chain late this afternoon into the evening. Models
agree that most of the convective activity will either dissipate or
push east of NM after midnight. As a ridge aloft begins to build
overhead late-day Thursday, a lee side sfc trough expands ewd across
northeast NM and results in southwest winds and drier air putting an
end to storms. Gulf moisture and the resulting thunderstorms,
however, will remain from south- central mountains ewd Thursday
afternoon and evening. All areas dry out Friday as a ridge aloft
amplifies over NM.

As the above mentioned ridge axis translates just east of NM
Saturday, mixing increase and temperatures warm to between 5 to 15
degrees above seasonal averages. Saturday still looking like the
warmest/hottest day of the next seven. Both Saturday and Sunday look
breezy to locally windy as another closed low moves into the Great
Basin. Unfortunately, this system won't be accompanied by a strong
backdoor cold front with NM expected to remain dry through much of
next week. Good news is that the models are already showing signs
that our warm season subtropical upper-high (responsible for the
North American Monsoon) develops over northern Mexico and Southern
Plains around the first of June.

33

&&

.FIRE WEATHER...
...RETURN OF CRITICAL FIRE WEATHER CONDITIONS LATE WEEK AND INTO
THE WEEKEND...

Relatively moist and unstable conditions will prevail again today
across eastern portions of the state, where more wetting storms are
expected. Warm, dry and unstable conditions will prevail across
western and central portions of the state.

A drying/warming trend is forecast for the end of the work-week and
into the weekend as an upper level ridge amplifies over the region
then shifts east by Saturday, giving way to increasing
southwesterlies ahead of an approaching Pacific low. Hot, dry and
unstable conditions will be the story, with Haines values of 6
across most of the forecast area by Friday. Single digit RH hours
will be on the uptrend as well. Poor RH recovery Friday night will
set the stage for a potential critical fire weather event on
Saturday, thanks to increasing southwesterlies and a deepening lee
side trough. Critical fire weather conditions may persist into
Sunday as the Pacific low progresses east across the Great Basin and
into the Rockies, but may be limited to southern and eastern
portions of the forecast area. Winds will trend down early next week
as an upper level ridge builds over northern Mexico and the Desert
Southwest, but hot, dry and unstable conditions will likely persist.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 23, 2:01 AM MST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 AM MDT Wed May 23 2018

NMZ501>540-241145-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
301 AM MDT Wed May 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Another round of strong to severe storms is likely east of the
central mountain chain this afternoon and evening. Wind gusts to
between 50-60 mph, hail to the size of quarters along with the
accumulation of hail and frequent cloud to ground lightning are the
primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong afternoon and evening thunderstorms are possible
from the south-central mountains eastward Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, May 23, 11:45 AM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1245 PM MDT WED MAY 23 2018

NMZ530-531-231915-
Union County-Harding County-
1245 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND
SOUTHWESTERN UNION COUNTIES UNTIL 115 PM MDT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 14 miles northeast of Mosquero, moving northeast at 35
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bueyeros and Yates.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3569 10372 3587 10407 3634 10378 3609 10328
TIME...MOT...LOC 1845Z 223DEG 30KT 3592 10376

DPorter
Special weather statement, May 23, 12:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
116 PM MDT WED MAY 23 2018

NMZ526-539-231945-
Eastern Lincoln County-South Central Mountains-
116 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 145 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of San Patricio, or 17 miles east of Ruidoso, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
San Patricio and Glencoe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3330 10532 3331 10550 3346 10542 3332 10514
      3314 10531
TIME...MOT...LOC 1915Z 211DEG 8KT 3326 10539

DPorter
Special weather statement, May 23, 12:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT WED MAY 23 2018

NMZ530-232015-
Union County-
140 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Romero, or 9 miles southeast of Amistad, moving
north at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Union
County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3574 10304 3577 10318 3608 10305 3607 10304
TIME...MOT...LOC 1940Z 199DEG 25KT 3581 10305

DPorter

The radar

The Holloman AFB radar (KHDX), 90 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 funnel cloud, 2 tornado, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Lincoln

When
May 23, 1:00 PM MST to 1:03 PM MST
Where
Lincoln County, 4 mi SW of Picacho
Reported by
Trained Spotter
Coordinates
33.309, -105.199

A funnel cloud was reported reaching half way to the ground four miles southwest of Picacho.

Tornado, Lincoln

When
May 23, 1:10 PM MST to 1:25 PM MST
Where
Lincoln County, 10.62 mi SSW of Tinnie to 9 mi S of Tinnie
Rating
EFU
Path length
2.22 mi
Path width
400 yd
Reported by
Storm Chaser
Coordinates
33.220, -105.270

Storm chasers spotted a large wedge tornado on the ground for 15 to 20 minutes southwest of Picacho over rural southeastern Lincoln County. There is no access to this location and the strength of the tornado has been identified as unknown.

Tornado, Lincoln

When
May 23, 2:06 PM MST to 2:20 PM MST
Where
Lincoln County, 14.12 mi SSW of Picacho to 13.18 mi S of Picacho
Rating
EF0
Path length
4.05 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
33.160, -105.240

A second thunderstorm southwest of Picacho produced what another tornado within rural southeastern Lincoln County.

Hail, San Miguel

When
May 23, 2:30 PM MST to 2:43 PM MST
Where
San Miguel County, Tecolotito
Measured
2 in hail
Reported by
Social Media
Coordinates
35.230, -105.160

Hail up to two inches in diameter in Tecolotito.

Hail, Quay

When
May 23, 2:30 PM MST to 2:34 PM MST
Where
Quay County, 7.01 mi NE of Logan
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.440, -103.320

Hail up to the size of golf balls reported seven miles northeast of Logan.

Hail, Harding

When
May 23, 2:34 PM MST to 2:40 PM MST
Where
Harding County, 27.73 mi S of Rosebud
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.440, -103.410

Ping pong ball size hail five miles north of Logan.

Hail, Chaves

When
May 23, 2:55 PM MST to 3:05 PM MST
Where
Chaves County, 10.15 mi W of Roswell
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.393, -104.695

Hail up to the size of golf balls 10 miles west of Roswell.

Hail, Mora

When
May 23, 3:10 PM MST to 3:16 PM MST
Where
Mora County, 2.24 mi E of Mora
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.970, -105.290

Hail up to the size of golf balls two miles east of Mora.

Hail, Union

When
May 23, 3:20 PM MST to 3:21 PM MST
Where
Union County, 2.35 mi SSE of Sedan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.120, -103.110

A very quick storm produced hail up to the size of nickels for less than one minute.

Flash Flood, San Miguel

When
May 23, 3:30 PM MST to 5:30 PM MST
Where
San Miguel County, 3.22 mi ENE of Tecolotito to 1.24 mi NE of Tecolotito
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.252, -105.110

Flash flooding across U.S. Highway 84 north of Dilia.

Hail, San Miguel

When
May 23, 3:55 PM MST to 4:05 PM MST
Where
San Miguel County, Tecolotito
Measured
3 in hail
Reported by
Public
Coordinates
35.230, -105.160

Hail up to three inches in diameter reported in Tecolotito. Some damage was reported in town.

Hail, San Miguel

When
May 23, 4:23 PM MST to 4:30 PM MST
Where
San Miguel County, 3.14 mi ENE of Tecolotito
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.250, -105.110

Hail up to the size of ping pong balls near Tecolotito.

Hail, Chaves

When
May 23, 4:28 PM MST to 4:30 PM MST
Where
Chaves County, 11.45 mi ESE of Boaz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.690, -103.780

Quarter size hail 16 miles east of Elkins.

Hail, San Miguel

When
May 23, 5:10 PM MST to 5:16 PM MST
Where
San Miguel County, 3.57 mi NE of Tecolotito
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.270, -105.120

Hail up to the size of quarters covering U.S. Highway 84 to a depth of one to two inches.

Hail, San Miguel

When
May 23, 5:16 PM MST to 5:19 PM MST
Where
San Miguel County, 5.01 mi NE of Tecolotito
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.290, -105.110

Dime to nickel size hail with a few as large as quarters along U.S. Highway 84.

Hail, Roosevelt

When
May 23, 5:35 PM MST to 5:38 PM MST
Where
Roosevelt County, 1.34 mi ESE of Portales Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
34.140, -103.390

Hail up to the size of golf balls near the Portales airport.

Hail, Roosevelt

When
May 23, 5:39 PM MST to 5:41 PM MST
Where
Roosevelt County, 0.57 mi W of Portales
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.180, -103.340

Nickel size hail in Portales.

Hail, Quay

When
May 23, 6:34 PM MST to 6:36 PM MST
Where
Quay County, Nara Visa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.610, -103.100

Penny size hail in Nara Visa.

Hail, Quay

When
May 23, 6:35 PM MST to 6:37 PM MST
Where
Quay County, Nara Visa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.610, -103.100

Hail up to the size of quarters in Nara Visa.

Funnel Cloud, San Miguel

When
May 23, 7:00 PM MST to 7:15 PM MST
Where
San Miguel County, 15 mi SW of Variadero
Reported by
Storm Chaser
Coordinates
35.236, -104.648

A cone funnel was spotted north of Santa Rosa Lake State Park for about 15 minutes.

Hail, Harding

When
May 23, 8:00 PM MST to 8:10 PM MST
Where
Harding County, 13.1 mi ESE of Mosquero
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.691, -103.754

Hail up to the size of quarters near Mosquero.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyThe tornado archive for New Mexico, 2018Warnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747057, 747438, 747439, 747058, 747059, 747060, 747061, 747063, 747064, 747080, 747062, 747410, 747083, 747412, 747413, 747415, 747418, 747421, 747422, 748014, 747430.